Thunderstorm Wind, Franklin
- When
- May 31, 3:45 PM EST
- Where
- Franklin County, Bernardston
- Measured
- 50 kt (58 mph)
- Property damage
- $4,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.667, -72.550
The season's first widespread severe weather event downed trees and wires throughout a large part of western, central, and northeast Massachusetts. Damage was reported in many towns from the east slopes of the Berkshires across Worcester County and into Essex County, but was most concentrated in Franklin, Hampshire, and Hampden Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
The season's first widespread severe weather event downed trees and wires throughout a large part of western, central, and northeast Massachusetts. Damage was reported in many towns from the east slopes of the Berkshires across Worcester County and into Essex County, but was most concentrated in Franklin, Hampshire, and Hampden Counties. Northampton was especially hard hit, with many large trees and power lines down. About 3,100 electric customers lost power due to the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 31, 2:20 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
320 PM EDT FRI MAY 31 2002
TSRA FROM NH AND VT SOUTHWEST INTO CENTRAL PA MOVING INTO SOUTHERN
NEW ENGLAND LATE THIS AFTERNOON AND EARLY EVENING. SVR TSTM WATCH
IN EFFECT FOR NWRN TWO-THIRDS OF FA UNTIL 01/00Z. WILL INCLUDE
ENHANCED WORDING IN ZONES FOR DAMAGING WINDS AND LARGE HAIL THIS
EVENING.
CYCLONIC FLOW...STEEP LAPSE RATES...AND INSTABILITY WILL BRING MORE
LOW-TOPPED CONVECTION SATURDAY AFTERNOON AND EARLY EVENING MAINLY
NORTH OF MASS PIKE. MAY BE ACCOMPANIED BY SMALL HAIL.
DRY WEATHER SUNDAY. FRONT STATIONARY SOUTH OF NEW ENGLAND MONDAY
THROUGH WEDNESDAY WITH WEAK AREAS OF LOW PRES MOVING EAST TO WEST
ALONG IT.
SCA NORTH OF PYM FOR SW WINDS THIS EVENING AND WEST TO NW FLOW LATE
TONIGHT AND EARLY SAT. SEAS ALONG SOUTH COAST NEAR 5 FT SO WILL
INCLUDE SCA FOR SEAS SOUTHERN LOCATIONS.
.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SCA CC BAY...BOS HAR...MERRIMACK TO PLYMOUTH.
SCA FOR SEAS MONTAUK TO ACK...AND ACK TO PVC.
FRANKLINCTZ002>004-MAZ002>019-NHZ011-012-RIZ001>005-311900- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1110 AM EDT FRI MAY 31 2002 THERE IS THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS IN SOUTHERN NEW ENGLAND THIS AFTERNOON INTO THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WERE ACROSS UPSTATE NEW YORK AND WESTERN NEW ENGLAND LATE THIS MORNING. THEY WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY THROUGH THE AFTERNOON AND EARLY EVENING. A COLD FRONT WILL MOVE THROUGH THE REGION BY MIDNIGHT...BRINGING AN END TO THE SHOWERS AND THUNDERSTORMS. A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING MAY CONTAIN WIND GUSTS TO 60 MPH AND LARGE HAIL. AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR THIS SITUATION. SKYWARN ACTIVATION MAY BE REQUIRED LATER IN THE DAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. FRANKLIN
The Albany radar (KENX), 124 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294764, 5294835, 5294836, 5294837, 5294838, 5294839, 5294840, 5294841.